"Study: Eye Damage Linked to Over-the-Counter Vitamin That Lowers Cholesterol Can Be Reversed"
In a first-of-its-kind clinical report, retina specialists at the New York Eye and Ear Infirmary of Mount Sinai have shown that severe vision loss from a self-prescribed high dose of over-the-counter niacin is linked to injury of a specific cell type in a patient’s eye. The experts report that discontinuing the vitamin led to reversal of the condition and have published their findings in the fall issue of Journal of VitreoRetinal Diseases. “People often live by the philosophy that if a little bit is good, more should be better. This study shows how dangerous large doses of a commonly used over-the-counter medication can be,” said lead author Richard Rosen, MD, professor of ophthalmology at the Icahn School of Medicine at Mount Sinai. He added, “People who depend on vision for their livelihood need to realize there could be long-lasting consequences from inadvertent overdosing on this vitamin.” According to author Jessica Lee, MD, assistant clinical professor of ophthalmology at the Icahn School of Medicine at Mount Sinai, “This case serves to remind everyone about the importance of talking to one’s physician prior to taking any supplement, or over-the-counter product. Just because nutritional supplements are available without prescription does not mean they are completely safe to use without supervision.”
— Richard B. Rosen, MD, Professor, Ophthalmology, Icahn School of Medicine at Mount Sinai, Deputy Chair, Clinical Affairs, Vice Chairman, Director, Ophthalmology Research, Surgeon Director, System Chair, Retina, Retina fellowship Director, Distinguished Chair, Ophthalmology, New York Eye and Ear Infirmary of Mount Sinai
— Jessica G. Lee, MD, Assistant Clinical Professor, Ophthalmology, Icahn School of Medicine at Mount Sinai